Rip Current, Queens
- When
- August 3, 7:00 PM EST
- Where
- Queens forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
A 21 year old male died in strong rip currents in the Atlantic Ocean off Jacob Riis Park in Queens.
Persistent onshore wind flow and long period swells produced dangerous rip currents at area beaches. These strong rip currents caused a young man's death off Jacob Riis Park in Queens and another man's death off Jones Beach in Nassau County.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
Persistent onshore wind flow and long period swells produced dangerous rip currents at area beaches. These strong rip currents caused a young man's death off Jacob Riis Park in Queens and another man's death off Jones Beach in Nassau County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 3, 3:46 PM EST, 3 hours 14 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
446 PM EDT MON AUG 3 2009
.SYNOPSIS...
A WEAK SURFACE TROUGH WILL GIVE WAY TO WEAK HIGH PRESSURE TONIGHT
INTO TUESDAY MORNING. ANOTHER TROUGH WILL DEVELOP WEST OF THE AREA
TUESDAY AFTERNOON...THEN MOVE INTO THE AREA ON WEDNESDAY WHILE A
COLD FRONT ALSO APPROACHES. THE FRONT WILL PUSH SOUTH OF THE AREA
WEDNESDAY NIGHT...FOLLOWED BY HIGH PRESSURE SLOWLY BUILDING IN
FOR LATE WEEK.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
WEAK SFC TROUGH OVER THE AREA...WHICH ALONG WITH SFC DEWPOINTS IN
THE MID 60S FROM NYC E WAS SUPPORTING BKN CU AS WELL AS ONE STRAY
SHOWER THAT DUMPED CLOSE TO A HALF INCH OF RAIN IN A SMALL AREA OF
NASSAU COUNTY...SHOULD DISSIPATE THIS EVENING AS RETURN FLOW SETS
UP. MOSTLY CLEAR SKIES WILL FOLLOW AS CU ALSO DISSIPATE...AND SOME
PATCHY RADIATION FOG MAY BE POSSIBLE LATE ACROSS SOUTHERN CT AND
LONG ISLAND. LOOK FOR MIN TEMPS MAINLY IN THE 60S...EXCEPT NEAR 70
IN NYC.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
S-SW FLOW OF WARMER...INCREASINGLY HUMID AND UNSTABLE AIR SETS UP
DURING THE DAY ON TUE...WITH SFC DEWPOINTS IN THE MID 60S AND H8
DEWPOINTS INCREASING TO +10 TO +12 C FROM NYC NORTH/WEST
CONTRIBUTING TO SBCAPE NEAR 1000 J/KG. LEE TROUGH WEST OF THE AREA
AND PASSING MID LEVEL SHORTWAVE TROUGH SHOULD BE ENOUGH TO TRIGGER
WIDELY SCATTERED TSTMS FROM NYC NORTH/WEST DURING THE AFTERNOON
AND EARLY EVENING. DRY MID LEVEL AIR...SUFFICIENT CAPE BETWEEN
-10C AND -30C...AND MELTING LEVELS AROUND 10 KFT SUGGEST A FEW
STRONG STORMS ARE POSSIBLE...WITH GUSTY WINDS/HAIL. OVERALL THREAT
NOT WIDESPREAD ENOUGH TO WARRANT SPC DAY 2 OUTLOOK OR LOCAL
HWO MENTIONS.
MAX TEMPS WILL BE ON THE VERY WARM SIDE...WITH LOWER 90S IN MUCH
OF NE NJ AND PARTS OF NYC/LOWER HUDSON VALLEY...AND MID/UPPER 80S
AWAY FROM IMMEDIATE SOUTH FACING SHORELINES.
SIMILAR MAX TEMPS AND SLIGHTLY HIGHER DEWPOINTS ON WED AHEAD OF
AN APPROACHING COLD FRONT WILL RESULT IN HEAT INDICES RISING INTO
THE LOWER AND MID 90S IN MANY PLACES. COMBO OF THE APPROACHING
FRONT...LEE TROUGH ALREADY IN PLACE...AND APPROACHING SHORTWAVE
PLUS RIGHT REAR QUAD OF UPPER JET STREAK PASSING TO THE NORTH
WILL AGAIN SPARK SCATTERED TSTMS. DEEP LAYER W FLOW SHOULD WORK
AGAINST STORMS BECOMING NUMEROUS...SO ONLY CHANCE POP ATTM.
WITH STEEP LOW LEVEL LAPSE RATES...MID LEVEL FLOW NEAR 30 KT AND
SOME RELATIVELY DRY MID LEVEL/SUB- CLOUD AIR PRESENT...A FEW
STORMS COULD APPROACH SEVERE LIMITS.
CHANCE OF SHOWERS/TSTMS CONTINUES INTO WED EVENING UNTIL SFC COLD
FRONT PUSHES THROUGH...THEN A MOSTLY SUNNY...VERY WARM AND LESS
HUMID DAY ON TAP AS HIGH PRESSURE BUILDS SE FROM THE UPPER GREAT
LAKES.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
SOME DISAGREEMENT AMONG THE LONG RANGE MODELS FOR THE PERIOD.
GFS IS FASTEST WITH A COLD FRONT MOVING THROUGH THE REGION...
ALREADY HAVING IT OFFSHORE BY 00Z FRI. CANADIAN GGEM SLOWER...
WITH ECMWF THE SLOWEST. FEEL THAT GFS MAY BE TOO QUICK WITH HIGH
PRESSURE BUILDING IN FROM THE WEST BASED ON ITS H5 PATTERN. WILL
THEREFORE HAVE HIDDEN SLIGHT CHC POPS LATE THURSDAY NIGHT INTO
FRIDAY. MUCH OF THE TIME LOOKS DRY THOUGH.
RIDGING AT THE SURFACE AND ALOFT THEN KEEPS THE AREA DRY FRIDAY
NIGHT THROUGH SATURDAY NIGHT. A WARM FRONT THEN APPROACHES...AND
APPEARS TO STALL TO OUR WEST SUNDAY NIGHT BEFORE HIGH PRESSURE
PUSHES A WEAK COLD FRONT THROUGH THE AREA LATE SUNDAY NIGHT OR
MONDAY. WILL GO WITH SLIGHT CHC POPS SUNDAY AND SUNDAY NIGHT AND
KEEP MONDAY DRY FOR NOW.
TEMPERATURES START OUT SLIGHTLY BELOW NORMAL IN THE LONG TERM...THEN
MODERATE TO NORMAL ON SUNDAY...POSSIBLY EVEN WARMER ON MONDAY.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
SEA BREEZE PUSHING NORTH ACROSS LI AND THE CT COAST WILL BE THE
FOCUS FOR CU AND PERHAPS AN ISOLATED SHRA THIS AFT. MID LEVEL CAP
AROUND 10 KFT IS EXPECTED TO KEEP A LID ON ANY DEEP CONVECTION.
THUS...NO CB IN THE TERMINALS THIS AFT.
S/SW WINDS 5 TO 10 KT...STRONGEST AT THE COASTAL TERMINALS. LIGHT
SW FLOW OVERNIGHT...INCREASING TO AROUND 10 KT BY 18Z TUE.
CU DEVELOPMENT AGAIN TUE ALONG THE SEA BREEZE FRONT AFTER 15Z.
ISOLATED CONVECTION POSSIBLE ACROSS THE NE NJ AND LOWER HUDSON
VALLEY TERMINALS AFTER 18Z.
OUTLOOK FOR 18Z TUESDAY THROUGH FRIDAY...
PATCHY MVFR FOG POSSIBLE WED MORNING OUTSIDE NYC TERMINALS WITH SW
FLOW...THEN SCT TSTMS IN THE AFTN/EVE. COLD FRONT TRACKS THRU
EARLY WED NIGHT WITH WLY FLOW AND MAINLY VFR THU-FRI AS CANADIAN
HI PRES BUILDS IN.
&&
.MARINE...
HAVE HOISTED SCAHS E OF MORICHES INLET WHERE SEAS HAVE BUILT TO 5
FT WITH SHORTER PERIOD OF 7 SECONDS. OVERALL TREND TONIGHT SHOULD
BE DOWNWARD...SO ONLY EXPECT SCA CONDITIONS TO LAST INTO THIS
EVENING. RELATIVELY QUIET CONDITIONS FOLLOW FOR OVERNIGHT AND
BEYOND...WITH ONLY HAZARDS BEING SOUTHERLY AMBROSE JET INCREASING
TO ABOUT 20 KT TUE AFTERNOON/EVENING...THEN POSSIBLE CONVECTION
WED AFTERNOON/EVENING. WAVEWATCH DOES TRY TO BUILD SEAS UP TO 7 FT
IN SWELLS ON SATURDAY...BUT FEEL THAT THIS IS OVERDONE.
&&
.HYDROLOGY...
MAINLY DRY WEATHER THROUGH WED MORNING...WHICH WILL ALLOW RIVERS
AND STREAMS TO RECEDE FURTHER. AREAL QPF IS LESS THAN 1/10 INCH
ON TUE AND NO MORE THAN 1/4 INCH ON WED...BUT ANY INDIVIDUAL CELL
COULD DUMP LOCALLY 1/2 TO 1 INCH GIVEN MODEL FCST PRECIP
EFFICIENCY OF ABOUT AN INCH.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 PM EDT THIS
EVENING FOR ANZ350.
&&
SYNOPSIS...BG
NEAR TERM...BG
SHORT TERM...BG
LONG TERM...JC
AVIATION...DW
MARINE...BG/JC
HYDROLOGY...BGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 316 AM EDT MON AUG 3 2009 CTZ005>012-NJZ002>006-011-NYZ067>081-040900- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN- EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 316 AM EDT MON AUG 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-040900- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 316 AM EDT MON AUG 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
537 PM EDT MON AUG 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 PM TSTM WND DMG 2 ESE SCOTCH PLAINS 40.62N 74.34W
08/02/2009 UNION NJ LAW ENFORCEMENT
LARGE TREE DOWN ON RARITAN ROAD
0130 PM FLASH FLOOD 1 SE RAMSEY 41.05N 74.13W
08/02/2009 BERGEN NJ TRAINED SPOTTER
LOWER LEVEL OF HOUSE ON BALFOUR LANE FLOODED WITH ONE
FOOT OF WATER, WATER BENT THE GARAGE DOOR
0138 PM FLASH FLOOD 2 NNW CLIFTON 40.89N 74.17W
08/02/2009 PASSAIC NJ TRAINED SPOTTER
CARS SUBMERGED IN WATER ON RT 19 BY BROAD STREET
0145 PM FLASH FLOOD WEST ORANGE 40.79N 74.26W
08/02/2009 ESSEX NJ PARK/FOREST SRVC
RT 508 FLOODED AND CLOSED.
0200 PM FLASH FLOOD NORWOOD 40.99N 73.95W
08/02/2009 BERGEN NJ PARK/FOREST SRVC
HIGHWAY 505 COMPLETELY FLOODED AND CLOSED.
0200 PM FLASH FLOOD OAKLAND 41.03N 74.24W
08/02/2009 BERGEN NJ DEPT OF HIGHWAYS
RT 287 3 FEET OF STANDING WATER. ROAD CLOSED.
0200 PM FLASH FLOOD BLOOMINGDALE 41.03N 74.33W
08/02/2009 PASSAIC NJ DEPT OF HIGHWAYS
RT 287 CLOSED DUE TO FLOODING.
0200 PM FLASH FLOOD NEWARK 40.72N 74.17W
08/02/2009 ESSEX NJ TRAINED SPOTTER
CARS STUCK IN FLOOD WATERS BOTH DIRECTIONS ON ROUTE 21.
0205 PM FLASH FLOOD NEWARK 40.72N 74.17W
08/02/2009 ESSEX NJ TRAINED SPOTTER
A BOAT RESCUING STRANDED MOTORISTS ON WILSON AVENUE.
0210 PM MARINE TSTM WIND LIDO BEACH 40.59N 73.61W
08/02/2009 M40.30 MPH NASSAU NY PUBLIC
BOATER MEASURED GUST JUST OFF LIDO BEACH SHORE. RETURNED
TO SHORE AS A RESULT.
0219 PM FLASH FLOOD ELIZABETH 40.67N 74.19W
08/02/2009 UNION NJ TRAINED SPOTTER
NUMEROUS PEOPLE RESCUED FROM ELMORA AND SPRUCE STREET DUE
TO FLOODING.
&&
JMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
602 PM EDT MON AUG 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 2 NE MILFORD 41.25N 73.04W
07/31/2009 NEW HAVEN CT TRAINED SPOTTER
DOZENS OF TREES UPROOTED AND SNAPPED, MAINLY ALONG
WOODRUFF ROAD AND ARDMORE ROAD NEAR THE MILFORD/ORANGE
TOWN BORDER. THIS CAUSED MINOR PROPERTY DAMAGE TO FENCES,
ROOFS, AND WINDOWS. TIME ESTIMATED FROM RADAR.
&&
JM2 rip current. Local standard time, as filed.
A 21 year old male died in strong rip currents in the Atlantic Ocean off Jacob Riis Park in Queens.
A male died in strong rip currents in the Atlantic Ocean east of Field 6 at Jones Beach in Nassau County.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Queens | 2009-08-03 | 21 | Male | In Water | Direct |
| Rip Current, Nassau | 2009-08-03 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194765, 194767.